Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A Characterization of Finitely Decidable Congruence Modular Varieties

Author: Pawel M. Idziak
Journal: Trans. Amer. Math. Soc. 349 (1997), 903-934
MSC (1991): Primary 03B25, 08A05; Secondary 03C13, 08B10, 08B26
MathSciNet review: 1407702
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For every finitely generated, congruence modular variety $\mathcal {V}$ of finite type we find a finite family $\cal R$ of finite rings such that the variety $\mathcal {V} $ is finitely decidable if and only if $\mathcal {V}$ is congruence permutable and residually small, all solvable congruences in finite algebras from $\mathcal {V}$ are Abelian, each congruence above the centralizer of the monolith of a subdirectly irreducible algebra $\mathbf {A}$ from $\mathcal {V}$ is comparable with all congruences of $\mathbf {A}$, each homomorphic image of a subdirectly irreducible algebra with a non-Abelian monolith has a non-Abelian monolith, and, for each ring $R$ from $\cal R$, the variety of $R$-modules is finitely decidable.

References [Enhancements On Off] (What's this?)

  • 1. M.H.Albert, A sufficient condition for finite decidability, manuscript, 1991.
  • 2. S.Burris and R.McKenzie, Decidability and Boolean Representation, Memoirs Amer. Math. Soc., 246(1981). MR 83j:03024
  • 3. S.Burris, R.McKenzie and M.Valeriote, Decidable discriminator varieties from unary varieties, Journal of Symbolic Logic, 56(1991), 1355-1368. MR 93f:08006
  • 4. S.Burris and H.P.Sankappanavar, A Course in Universal Algebra, Springer Verlag 1981. MR 83k:08001
  • 5. S.D.Comer, Elementary properties of structures of sections, Bol. Soc. Mat. Mexicana, 19(1974), 78-85. MR 55:10265
  • 6. A.Ehrenfeucht, Decidability of the theory of one function, Notices Amer. Math. Soc., 6(1959), 268.
  • 7. R.Freese and R.McKenzie, Commutator theory for congruence modular varieties, London Math. Soc. Lecture Notes, 125, 1987. MR 89c:08006
  • 8. G.Grätzer, Universal Algebra, 2nd ed., Springer-Verlag, New York 1979. MR 80g:08001
  • 9. D.Hobby and R.McKenzie, The Structure of Finite Algebras, Amer. Math. Soc. Contemporary Mathematics, vol. 76, Providence Rhode Island 1988. MR 89m:08001
  • 10. P.M.Idziak, Reduced sub-powers and the decision problem for finite algebras in arithmetical varieties, Algebra Universalis, 25(1988), 365-383. MR 89k:08005
  • 11. P.M.Idziak, Varieties with decidable finite algebras I: linearity, Algebra Universalis, 26(1989), 234-246. MR 90d:08006a
  • 12. P.M.Idziak, Varieties with decidable finite algebras II: permutability, Algebra Universalis, 26(1989), 247-256. MR 90d:08006b
  • 13. P.M.Idziak and M.Valeriote, A property of the solvable radical in finitely decidable varieties, manuscript, 1991.
  • 14. J.Jeong, On finitely decidable varieties, Ph.D. Thesis, University of California (Berkeley), 1991.
  • 15. J.Jeong, Finitary decidability implies permutability for congruence modular varieties, Algebra Universalis, 29(1992), 441-448. MR 93h:08010
  • 16. J.Jeong, Finitely decidable congruence modular varieties, Trans. Amer. Math. Soc., 339(1993), 623-642. MR 93m:08011
  • 17. R.McKenzie, Finite equational bases for congruence modular varieties, Algebra Universalis, 24(1987), 224-250. MR 89j:08007
  • 18. R.McKenzie, Nilpotent and solvable radicals in locally finite congruence modular varieties, Algebra Universalis, 24(1987), 251-266. MR 89j:08008
  • 19. R.McKenzie and M.Valeriote, The Structure of Decidable Locally Finite Varieties, Birkhäuser, Boston, 1989. MR 92j:08001
  • 20. A.Mostowski, On direct product of theories, Journal of Symbolic Logic, 17(1952), 1-31. MR 13:897a
  • 21. M.O.Rabin, Decidability of second order theories and automata on infinite trees, Trans. Amer. Math. Soc., 141(1969), 1-35. MR 40:30
  • 22. M.O.Rabin, Decidable theories, in: J.D.Barwise ed., Handbook of Mathematical Logic, North Holland 1977, pp. 595-629. MR 56:15351
  • 23. W.Szmielew, Elementary properties of Abelian groups, Fund. Math., 55(1955), 203-271. MR 17:233e
  • 24. A.Tarski, Arithmetical classes and types of Boolean algebras, Bull. Amer. Math. Soc., 55(1949), 64.
  • 25. M.Valeriote and R.Willard, Discriminating varieties, Algebra Universalis, 32(1994), 177-188. MR 95m:08010
  • 26. H.Werner, Discriminator Algebras, Studien zur Algebra und ihre Anwendungen, Band 6, Akademie-Verlag, Berlin 1978. MR 80f:08009
  • 27. R.Willard, Decidable discriminator varieties from unary classes, Trans. Amer. Math. Soc., 336(1993), 311-333. MR 93e:08005
  • 28. R.Willard, Hereditary undecidability of some theories of finite structures, Journal of Symbolic Logic, 59(1994), 1254-1262. MR 95m:03092
  • 29. A.P.Zamyatin, A non-Abelian variety of groups has an undecidable elementary theory, Algebra and Logic, 17(1978), 13-17. MR 80c:03045
  • 30. A.P.Zamyatin, Prevarieties of associative rings whose elementary theory is decidable, Soviet Math. Dokl., 19(1978), 890-901. MR 80i:16049

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 03B25, 08A05, 03C13, 08B10, 08B26

Retrieve articles in all journals with MSC (1991): 03B25, 08A05, 03C13, 08B10, 08B26

Additional Information

Pawel M. Idziak
Affiliation: Computer Science Department, Jagiellonian University, Kraków, Poland

Keywords: Finite decidability, structure theory, congruence modularity
Received by editor(s): January 26, 1993
Received by editor(s) in revised form: January 15, 1994
Additional Notes: Research partially supported by KBN Grant No. 2 P301-029-04 and Fulbright Grant No. 17381.
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society